Back to all discussions

Chronic Migraines every other day

Hello Everyone:

I am reaching out for help as 13 years of migraines and feeling like I have a hangover every day of my life is just destroying my quality of life. I was diagnosed with chronic migraines in 2007. I've had them since 2002. I've seen 3 neurologists and had a sleep study that showed that I have sleep apnea.

I've been on preventive medications, mainly Topamax, tried Botox injections, Migranal, Treximet, Effexor, etc. Nothing works. Topamax - nothing. Botox - nothing. The others may help with the pain, but not the terrible feelings and the pain will usually persists until I go to sleep. I'm trying C-Pap with no good results. I've tried 12 liters of oxygen for 20 minutes with no positive results.

My current medications are Celebrex 100 mg twice a day and Effexor 75 mg daily. I'm also prescribed Xanax, Metoprolol, Lipitor, and a water pill.

There is a strange pattern. These migraines are usually every other day like clockwork. If I have one on Monday, Tuesday I'm OK, just a little tired and so on. I've also noticed a fluid buildup with these symptoms.

Can someone give me advice or help answer the following questions: Are these migraines? Why every other day? Why a fluid buildup? Is there a rebound effect? Can these be cluster or tension type headaches? Stress? Other?

Anything will help as the doctors can't seem to pin it down. These migraines symptoms are destroying my life.

Thank you for reading this and I look forward to your answers!

  1. Hi Rich17,

    First let me apologize for not getting to you sooner - I'm so very sorry. Now let's see what I can do to help you out.

    It sounds like you have a lot going on, and it's always good to try and get to the bottom of things. Unfortunately this can often take longer than we'd like, many of us aren't accurately diagnosed for years. Now for some good news. Let's talk about your C PAP. How long have you been using it? Do you use it every night as suggested by your doctor? I'm sorry about all the questions, but having all the information will point me in the right direction to help you. If your CPAP is not worn every night, you won't get all the intended benefits from it. If fit is a problem, many advances have been make to these devices. They even make ones for side sleepers! Have you noticed any correlation between sleeping habits and these migraines? That would be the first thing I would investigate.

    The thing about medications is it can take up to 90 days at the right dose before we see a reduction in our migraine frequency and severity when we start new medication. During this time potential side effects may lessen as our body adjusts to the new medication. If we don't give each medication a fair trial, we'll never know if it would have been the one medication that would have worked. Does that make sense?

    I wish I could tell you exactly what type of migraine you are having but only a qualified doctor can do this. An accurate diagnosis can be achieved after you have a complete neurological exam, discuss your symptoms and you and your family's medical history with the doctor. You mentioned you've been to a number of neurologists, but have these doctors been board certified in headache medicine? It may be time to seek out the expertise of one of these doctors. It's not that neurologists aren't good doctors, but it's hard for them to be experts in one area because they treat so many different conditions like multiple sclerosis, stroke, epilepsy, Parkinson's and others. Migraine/headache experts are just that, experts in one area - migraine and headache disorders. Here is information on what makes these doctors so special and how to find one; https://migraine.com/blog/how-are-migraine-specialists-different/ and https://migraine.com/blog/looking-for-a-migraine-specialist/. It IS a hassle seeing yet another doctor, but will be worth it to get your life back.

    You mentioned rebound? If you take something every day or nearly every day to help relieve your pain it could be part of the problem. Taking migraine medications like Imitrex, Maxalt and others and/or pain relievers, whether they are over-the-counter or prescription, more than two to three days a week may create medication overuse headache, moh which was formerly called rebound. If we are in an moh cycle our migraines will be more difficult to treat and we can end up in a daily cycle of pain that is hard to break. When you get a chance take a look at this information; https://migraine.com/blog/help-how-can-i-not-overuse-migraine-medications/.

    How does that sound? Let me know what you think.
    Nancy

    1. Hi all I am sorry Rich but have you considered seeing a neurologist or chiropractor? Often times migraines can stem from neck or back pain. Also this week on the show The Doctors a migraine expert will talk about his special migraine procedure-http://www.reedmigraine.com/thedoctors.html
      Maybe this would be right for you Rich, but definitely check out a neurologist if you haven't yet.
      I hope this helps Rich!

      1. Hi Rich,

        Have you looked into maybe food preservatives? I only ask because I suffer from chronic migraines and recently discovered that the additive of caramel color is a trigger for me. It's in a lot of different foods, seasonings, and drinks. I myself was getting migraines constantly until I discovered this by keeping a very detailed food journal. I wrote everything I consumed down, when I ate it, when I got migraine symptoms. One day I went back and looked at all the ingredients and found only caramel color was the common ingredient before a migraine. I hope you find out what's causing yours.

        Best of luck to you.

        1. Hi Rich
          I'm really late to address your question, & hope you're feeling better at this point in time. All of the above are great inputs. I just wanted to add for you to keep searching for the right doctor. I'm on Dr. number 20 something and have found the right one finally. And that number includes several migraine specialized neurologists. Never give up until you have gotten the right doctor and your needs are met.

          or create an account to reply.